Texas, 2024

Hail and Damaging Wind in Texas, May 29, 2024

May 29, 2024 · NWS HGX · 2 events in 2 counties and zones

Afternoon and evening storms produced some hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Afternoon and evening storms produced some hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 29, 3:14 PM CST, 56 minutes earlier.

Area forecast discussion, May 29, 3:14 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
414 PM CDT Wed May 29 2024

...New SYNOPSIS, SHORT TERM, LONG TERM, MARINE, HYDROLOGY...

.SYNOPSIS...
Issued at 352 PM CDT Wed May 29 2024

The next week or so is about as seasonable as one can get for late
May and early June. Temperatures look to stay near or just a
little above average, with forecast highs generally in the upper
half of the 80s to the lower 90s, and those warm conditions will
be quite muggy to go with it.

The early summer conditions also come complete with isolated to
scattered rain and thunderstorms each day as well. Though the
strongest storms of each day could become strong to severe, we're
currently focused on Friday as a day when a more significant
threat of severe thunderstorms may exist. Currently, much of the
area is in a slight risk area (threat level 2 of 5) for severe
weather that day.

&&

.SHORT TERM...
(This evening through Thursday Night)
Issued at 352 PM CDT Wed May 29 2024

In yet another sign that we are firmly, fully, and truly into
summer, the radar and satellite show us that today is a day for a
smattering of showers and storms around the area, but mostly
focused on the seabreeze! At the very least, we can expect this to
be a feature again tomorrow (and probably well beyond that, but
that's a topic for the long term section below). The hot, humid
summer airmass will provide plenty of potential energy for any
thunderstorms that can get going. However, the warmth also extends
upwards into the lower atmosphere, and so we'll also see some
capping to prevent widespread development of showers and storms.
This cap can be defeated, though, it will just take localized
stronger thermal updrafts, or convergence along features like the
seabreeze, or a front stalled just northeast of our area up around
the Piney Woods.

In the strongest couple of storms, we could see some hail and/or
damaging winds thanks to the ample amounts of moisture and
instability available for an updraft that manages to grow
significantly enough to tap into it. But that's the high end; the
more common outcomes for folks into this evening and again
tomorrow will be for something in the range of dry to a sub-
severe thunderstorm.

If that all sounds very seasonable, very early-summer, you'd be
right! And what also looks quite seasonable are the afternoon high
temperatures. We are mostly in the upper 80s and lower 90s around
the area this afternoon (shoutout Pearland at a lovely 77 post-
thunderstorm!). Tomorrow looks pretty much the same. My
forecast comes in very slightly cooler than today, but in the
grand scheme of things, is largely in the same ballpark - middle
80s to around 90 degrees. Nighttime, however, is a slightly
different situation: persistent onshore flow and high humidity
will keep the temperature overnight up high, particularly right on
the Gulf Coast. There, it will be difficult for temperatures to
fall much below 80, if at all. Even lows in the middle 70s look to
extend well inland. North of the Houston metro, we may manage lows
in the lower 70s, still several degrees above average. If anyone
can manage to fall below 70 degrees, the best shot will be in
Houston County...but just the county, the city of Houston has got
no shot.

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 352 PM CDT Wed May 29 2024

Chances for showers and storms continue for Friday...and the next
day...and the next day...and the next day...and the...well...you get
the picture. With multiple shortwaves embedded in the zonal flow
aloft interacting with elevated moisture (PW values up to 1.8-2.2"
at times) and plentiful instability (CAPE generally between 2500-
3500 J/kg at times), we'll continue to see the daily chances for
showers and storms. Things look especially interesting on Friday as
a fairly robust shortwave drifts through the Southern Plains with
the tail-end of it passing through the Brazos Valley/Piney Woods.
CAPE during this timeframe will be in that 2500-3500 J/kg range and
will be paired with steep 700-500mb lapse rates (~7.5-8.0°/km), bulk
shear of around 40 knots, upper level diffluence, and PVA from the
passing shortwave. This scenario is favorable from some of the
storms that develop on Friday to become strong to severe, and as of
right now it appears that damaging winds and hail will be the main
hazards as a linear convective system seems to be favored.

SPC currently has most of Southeast TX (with the exception of areas
along the coast) in a slight risk (level 2 out of 5) of severe
weather. It currently appears that the greatest potential of severe
weather would be across the Brazos Valley/Piney Woods, but there is
plenty of time for that change. With PW values near and exceeding
the 90th percentile (~1.87"), there is the potential for locally
heavy rainfall leading to isolated street flooding in vulnerable
areas. WPC has outlined a slight risk (level 2 out of 4) of
excessive rainfall generally north of a Columbus-Huntsville-Onalaska
line and a marginal risk (level 1 out of 4) elsewhere with the
exception of areas near the coast for Friday. The parade of
shortwaves continues throughout the weekend and into early next week
leading to persistent chances of rainfall. Generally, chances for
showers/storms will be a little bit higher the further to the north
you are...but you should also note that the timing and placement of
these storms will likely be dictated by mesoscale features, so don't
place too much stock into the rain chances at a particular location
at a particular time. It is springtime after all! Speaking of that,
let's talk temperatures.

The daily chances of rain will generally keep our daytime
temperatures right around normal with highs in the upper 80s to low
90s throughout the forecast period. Daytime temperatures will be
mainly in the low 90s early next week as we get on a little bit of a
warming trend with ridging aloft building in by midweek. Nighttime
temperatures are a different story though as those will continue to
run well above normal with lows mainly in the mid to upper 70s. We
won't be able to escape the warm and muggy nights just yet, but
there will be some lucky folks that get some rain-cooled air each
day...that'll be the equivalent of winning the weather lottery!

&&

.AVIATION...
(06Z TAF Issuance)
Issued at 1221 AM CDT Wed May 29 2024

GLS at MVFR with CIGs. All other sites at VFR. Have some light to
moderate rain moving into the area from the west over the next
couple of hours, likely affecting terminals along and south of
IAH. Still seeing some lightning strikes within this cluster of
storms, but winds have weakened substantially. Gusts to 25 kts
will still be possible overnight as this system moves through.
MVFR CIGs may develop overnight, with improvement to VFR expected
by 14-17Z. Another round of scattered SHRA/TSRA expected during
the late afternoon into early evening hours. A repeat of MVFR CIGs
Wednesday night into Thursday morning is expected. Thursday will
also feature another shot at storms.

&&

.MARINE...
Issued at 352 PM CDT Wed May 29 2024

Generally light onshore flow will continue through the forecast
period with intermittent periods of moderate onshore flow mainly
during the overnight/early morning hours. Seas will remain in the 3
to 5 ft range through the weekend and may approach 6 ft early next
week with the persistent onshore flow. Another result from the
steady onshore flow is an elevated risk of rip currents that will
likely extend into next week. Daily chances for showers and
thunderstorms will continue into early next week due to various
passing upper level disturbances.

Batiste

&&

.HYDROLOGY...
Issued at 352 PM CDT Wed May 29 2024

There are currently three River Flood Warnings in effect: two along
the Trinity River and one on the Navasota River. The Trinity River
at Liberty is forecast to remain in minor flood stage through
Thursday afternoon. The Trinity River at Moss Bluff is forecast to
continue in minor flood through the weekend. The Navasota River at
Normangee is forecast to continue on its downward trend and should
drop out of minor flood stage late Wednesday night.

Please monitor updated forecasts via the new NWS NWPS webpage
(https://water.noaa.gov/) as river flooding continues. 

Batiste

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  73  87  74  86 /  20  40  30  60
Houston (IAH)			  75  87  76  88 /  30  50  20  60
Galveston (GLS)			  80  85  80  85 /  20  20  20  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...Luchs
LONG TERM....Batiste
AVIATION...Luchs
MARINE...Batiste

In the hours before

Special weather statement, May 29, 3:55 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
455 PM CDT Wed May 29 2024

TXZ199-213-292230-
Inland Harris TX-Montgomery TX-
455 PM CDT Wed May 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MONTGOMERY AND
CENTRAL HARRIS COUNTIES THROUGH 530 PM CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm over
Central Northwest, or near Northside / Northline, moving northeast at
20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bellaire, Humble, West University Place, Jersey Village, Hunters
Creek Village, Bunker Hill Village, Piney Point Village, Midtown
Houston, Downtown Houston, Northside / Northline, Greenway / Upper
Kirby Area, Spring Branch North, Greater Greenspoint, Spring, Greater
Heights, Neartown / Montrose, Near Northside Houston, Greater Fifth
Ward, Aldine, and Memorial Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake Houston, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 2970 9544 2979 9560 3015 9550 3011 9534
      2990 9510
TIME...MOT...LOC 2155Z 227DEG 19KT 2984 9543

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

03

The radar

The Houston radar (KHGX), 56 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Harris

When
May 29, 4:10 PM CST
Where
Harris County, 0.91 mi NW of Rosslyn
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
29.840, -95.480

Half dollar to ping pong sized hail was observed near Highway 290.

Thunderstorm Wind, Wharton

When
May 29, 7:39 PM CST
Where
Wharton County, 0.94 mi ESE of East Bernard
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
29.526, -96.065

Wind gusts collapsed a metal bleacher at the East Bernard High School.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170607, 1170608.